On her way to work one morning, Frances found herself lost in an area she had regularly driven for ten years. This was the result of a hip replacement she had undergone several years prior.
Frances, 47, was 39 when the cobalt alloy hips were implanted. Within weeks, her skin broke out in boils that would crack open and bleed. A multitude of harrowing symptoms soon followed.
“I developed memory loss, severe tinnitus, visual disturbances, confusion and PTSD-like rage/anxiety attacks,” she shares, as well as a migraine that landed her in the ER.
The effects of the cobalt alloy hips were life-altering for Frances. Unfortunately, her story is one lived by the many who cope with neurological issues as a result of cobalt toxicity.
The Data on Cobalt Poisoning and Neuropsychiatric Complications
A 2017 study in BMC Psychiatry looked at ten cases of metal-on-metal hip replacements. Out of 10 patients studied, nine experienced neuropsychiatric complications due to cobalt and chromium toxicity.
All nine participants who experienced those complications fulfilled the criteria for depression, and three of those patients were being treated for it.
Seven of the nine in the study showed short term memory loss and possible dementia.
In another study dating back to 2016, researchers suggested that some implants released metal particles and could be responsible for toxicity. These metal particles predominantly consist of cobalt and chromium ions.
In addition to the neurological concerns that cobalt poisoning poses, when combined with chromium, the cobalt ions can contribute to loss of appetite, weight loss, and low energy.
Chromium poisoning alone has also been associated with skin inflammation, renal failure, cardiovascular issues, and more.
While the studies and patient concerns establishing the invasive impacts of cobalt toxicity resulting from metal-on-metal hip implants are accessible online, however, metal-on-metal hip implants are still widely used in total hip replacement surgeries today.
The Chrome Cobalt Whistleblower
In the Academy Award-nominated documentary, which follows the lives of patients like Frances who have been personally affected by the dangers of the medical device industry, one doctor speaks to his own personal experience suffering as a result of his own medical device.
Dr. Stephen Tower is an orthopedic surgeon specializing in complex hip replacements. So, it came as a surprise to him when he began experiencing symptoms of illness due to his hip replacement surgery.
What were those symptoms? He labeled one of them “rapid behavior” after the cobalt poisoning led him to draw all over the walls of his hotel room. This behavior compounded by frequent tremors caused concern for his mental health among his friends and family.
Taking a scientific approach to the abnormal behaviors , Tower decided to look at the levels of cobalt in his blood and urine. He found his cobalt levels were over a hundred times the normal amount.
In excruciating pain, Dr. Tower underwent surgery once again — this time to have the medical device replaced.
What followed was gruesome. While on the operating table, Dr. Tower’s surgeon found the metal from the hip implant seeping into his body.
Once the body has been exposed to this metal in large quantities, risks are serious as deafness, nerve problems, thickening of blood, and issues with the heart.
The New York Times describes what the doctor saw, reporting, “[it] looked like a crankcase full of dirty oil.”
“Tissue surrounding the hip was black. Cobalt leaking from the ASR hip had caused a condition called metallosis, destroying not only local muscle, tendons and ligaments, but harming Dr. Tower’s heart and brain as well.”
A month after the metal was removed, Dr. Tower’s life was back to normal again, but he’s made it part of his life’s work to save the rest of the world from chrome cobalt implants.
Following extensive research into his own case and others like it, Dr. Stephen Tower’s coined the term Arthroplasty Cobalt Encephalopathy, or ACE , when addressing the array of neurological symptoms that resulted from his cobalt-hip-induced metal poisoning.
His list of common side effects include tremors, memory problems, fatigue, weakness, mood alteration, sleep issues, pain, weight loss, and blindness.
How Frances Copes
When Frances first struggled with ACE, she didn’t have Tower’s insights.
After initially noticing the symptoms, Frances reached out to a medical professional. She explains that they all seemed to find an excuse that varied from one diagnosis to the next.
Her hip surgeon denied that this was caused by the metal in her blood; a dermatologist said her painful boils were simply adult acne. At that point, even smiling caused her pain as contracting her muscles would cause the boils to ooze and burst.
Eventually, other professionals encouraged her to get an FDG PET scan to detect changes in the brain, however her insurance wouldn’t cover it.
Frances spent seven years of regular MRIs, cobalt and chromium tests, echocardiograms, and ultrasounds, and she there was no possible way she could afford the FDG PET on her own.
Today, she takes NAC, which Dr. Tower advised her to take . NAC is a medication used to treat acetaminophen overdose.
In addition to NAC and a mostly raw, plant-based diet, Frances notes, “I take cracked cell wall chlorella and spirulina, high dose niacin and vitamin C, bentonite clay capsules and psyllium husk capsules in an effort to help my excretory system get rid of the heavy metals in my blood.”
One-year following her bilateral revision surgery, she feels much better.
“ I don’t feel foggy, forgetful, confused or depressed like I did for most of the seven year period when I had the cobalt-chromium parts in my hips. I’m no longer scared of not being able to control my emotions and behavior like I did when my cobalt levels were at their highest. I have less fear now about my future, now that I know the poisoning devices have been removed. I pray my body can somehow repair the damage done by the cobalt.”
Nevertheless, ACE still affects Frances. She often thinks about others who are going through the same ails and trauma she endured for seven years.
The UK’s Medical Products and Healthcare Devices Regulatory Agency published a 2010 device warning — advising patients to check in annually on their device for the fiver years following surgery.
In 2012, Canada addressed the issue, and Australia similar released a disclaimer. Recently, the FDA published a statement discussing the issues concerning metal on metal hip replacements.
It’s imperative for health care providers to disclose the risk of cobalt poisoning and how it can cause cardiac and neurological side effects.
With no real understanding of the possible risks, patients are left confused and in serious danger. Activists like Frances and Dr. Tower are only the beginning for increasing transparency on medical devices and the invasive risks of metal poisoning.
Cobalt is found in batteries, chemistry sets, drill bits, saw blades, dyes, magnets, and tires.
Why should it be in a body?
Featured photo by Ashley Lombardo
S. Nicole Lane
S. Nicole Lane is a freelance journalist based in the Southside of Chicago where she covers women’s health, the LGBTQ voice, arts, and entertainment. Her byline can be found in Playboy, Rewire News, i-D, Broadly and various other corners of the internet. She is also a visual artist who works with small-scale sculptures.
Originally published at https://medtruth.com on June 28, 2019.